Taking a pill to get lean is not the healthy way to lose weight, experts say. In fact, shortcuts to hard work can lead to a hospital visit.
Consider this: two young Soldiers, ages 19 and 20, recently were admitted to a downrange emergency facility. One had collapsed and lost consciousness; the other complained of abnormal heart rhythm. The common denominator in both cases was a weight loss supplement.
“Most often, young individuals are healthy,” said Dr. (Maj.) Gayle McDermott, chief of Internal Medicine at Landstuhl Regional Medical Center. “When things like this happen, you must look at what supplements they were taking.”
Several years ago while serving in Korea, Maj. McDermott saw a 28-year old man who used Ephedra (a common ingredient in weigh loss supplements) have a heart attack. Possible side effects of Ephedra include heart attack, diabetes, glaucoma, seizures, prostate disorder and stroke.
Even now that many Ephedra-containing supplements have been removed from store shelves (AAFES did this some two years ago), other supplements containing herbal and other substances also can be harmful, she said.
And there are a host of other ingredients, like Chromium, which can lower blood sugar levels. Couple this with one who already takes medication to lower blood sugar and it can cause problems by lowering the sugar too far, said Maj. McDermott.
Since these fat-buster pills are not approved by the Food and Drug Administration, they do not have to list every ingredient in the pills. So someone with an intolerance to a certain herb may unwittingly ingest it anyway.
There is no substitute for a good diet and a good exercise program, Maj. McDermott said.
“See a doctor prior to using any weight loss supplement and have a healthy dose of caution when looking at nutritional aids on the Internet,” she said. “There are lots of potential risk factors associated with certain supplements but after a year there is usually minimal difference between a person using supplements and one who uses basic calorie restriction and exercise.”